Having worked with a variety of children I know that they all react differently to drug and to situations.
I have not got experience of the drug you talk about, but it is possible, simply as it seems (as I found out with my son) children can have unusual reactions.
But I would also sit down with your son and have a chat. As he's four, and this may sund silly, he may just not like being poorly and the tantrums are his way of getting it out of his system. Children who are in hospital alot, or on alot of meds, often need help sorting out their feelings about being poorly. He will also see you worry, however well you hide it and this may affect him too. Ask his doctor for help, there are councellors out there who specialise in this, play therapy helping him to verbalise how he feels and helping him deal with it.
Because its long term and he's happy when he's well, that seems more likely to me, but don't rule out the reaction to the drug until your sure.